Maine, 2002

Hail in Maine, August 18, 2002

August 18, 2002 · NWS CAR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 18, 1:43 AM EST, 11 hours 56 minutes earlier.

Area forecast discussion, Aug 18, 1:43 AM EST, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
243 AM EDT SUN AUG 18 2002

.SYNOPSIS...A COLD FRONT FROM QUEBEC WILL BEGIN CROSSING NORTHERN MAINE
LATE TODAY...AND THEN PROGRESS SOUTHEAST THROUGH DOWNEAST MAINE BY MIDNIGHT
TONIGHT. THUNDERSTORMS WILL PRECEDE THIS FRONT...A FEW WITH STRONG GUSTY
WINDS AND HEAVY DOWNPOURS. THEN EXPECT HIGH PRESSURE FROM THE GREAT LAKES
TO BUILD TOWARD REGION...BRINGING COOLER AND DRIER WEATHER ON MONDAY. A
REINFORCING COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY
TUESDAY ACCOMPANIED BY SCATTERED SHOWERS.

.DISCUSSION...
MODELS CONT TO BRING A PROGRESSIVE COLD FRONT FROM CNTRL CAN INTO OUR
FA BY LATE TDY THRU THE EVE HRS. ETA BUFKIT DATA SHOWS LITTLE CAPE WITH
THIS FEATURE...BUT GIVEN PW VALUES PROGGED TO RISE ABV 1.50 IN ACROSS THE
FA AND 850-500 MB LAPSE RATES XPCTED TO REACH 6.5 DEG C/KM BY THIS AFT AND
EVE...WE FEEL SLIGHT RISK MENTIONED FOR OUR AREA THIS AFT/EVE BY SPC IS
WARRANTED...AND WE MENTION THAT A FEW STORMS MAY BE ACCOMPANIED BY GUSTY
WINDS AND HEAVY DOWNPOURS IN ANTICIPATION THAT A FEW STORMS COULD BECOME
SVR.

ON THE DOWN SIDE...MOST OF THE UPPER DYNAMICS FOR THIS EVENT WILL BE MOVING
WELL N OF THE FA...LEAVING FRONTAL CONVERGENCE AND SFC HEATING AS THE MAIN
TRIGGER FOR TSTMS. ANOTHER FACTOR THAT COULD PLAY A ROLE FOR TSTM
DEVELOPMENT BY EVE IS WEAK COLD ADVCN AOA 700 MB...WITH THE ETA SHOWING
700 MB TEMPS FALLING BELOW +6 DEG C BY 19/00Z. ATTM...WE BELIEVE ENOUGH
FACTORS SHOULD SUPPORT AT LEAST A BROKEN LINE OF TSTMS INTIATING OVR THE
NW LATE THIS AFT...MOVING SE INTO DOWNEAST AREAS BY MID EVE. GIVEN 1.50-
1.70 IN PW VALUES...LOCALIZED RNFL COULD REACH AN 1.00 TO 1.25 INCHES.

SKIES SHOULD RAPIDLY CLEAR WITHIN 3 TO 6 HRS BEHIND THE FRONT TNGT. THE
NEXT CHC OF SHWRS WILL BE WITH A WEAKER S/WV LATE MON NGT INTO ERLY TUE
IN PROGRESSIVE WRLYS FLOW REGIME ALF. NO SIG CHGS TO EXTNDED ATTM.

COASTAL WATERS: NO HEADLINES.

.CAR...NONE.

VJN

In the hours before

Special weather statement, Aug 18, 1:00 PM EST, 39 minutes before
MEZ001>006-010-011-015>017-029>032-190000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT SUN AUG 18 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS NORTHERN AND DOWNEAST MAINE...

A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS AFTERNOON.
THUNDERSTORMS IN ADVANCE OF THIS FRONT HAVE ALREADY DEVELOPED ACROSS
WESTERN SECTIONS OF MAINE. THESE THUNDERSTORM WILL MOVE ACROSS THE
STATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THESE
STORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS WITH STRONG WINDS AND
LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR LATER
UPDATES.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Piscataquis

When
August 18, 1:39 PM EST
Where
Piscataquis County, 7 mi NE of Churchill Dam
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
46.567, -69.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312503.